Drug-induced optic neuropathies

Michael J. Lloyd, Frederick W. Fraunfelder

Research output: Contribution to journalReview articlepeer-review

19 Scopus citations

Abstract

The term optic neuropathy is used to describe optic nerve damage caused by any of four main etiologies: ischemic, hereditary, nutritional and toxic. Ischemic and hereditary optic neuropathies produce profound and often irreversible vision loss. Proper diagnosis of nutritional or toxic optic neuropathies provides the opportunity for potential treatment and hope of restored visual function. Toxic optic neuropathy may occur from exposure or ingestion of non-medicinal compounds such as methanol, carbon monoxide, toluene and ethylene glycol or may be the result of an adverse drug reaction. Many drugs have been associated with optic nerve disease (Table I). This article describes agents on which the most data is available, and which most frequently cause adverse reactions. Amiodarone, ethambutol, linezolid and sildenafil are commonly prescribed medications. Since most practitioners frequently encounter patients taking one or more of these drugs, awareness of optic neuropathy risk is essential for timely referral and accurate diagnosis. The most important aspect of treatment is identification of the offending agent and prompt drug withdrawal. Where there is consensus, we will present guidelines on screening for and managing the various drug-induced optic neuropathies.

Original languageEnglish (US)
Pages (from-to)827-836
Number of pages10
JournalDrugs of Today
Volume43
Issue number11
DOIs
StatePublished - Nov 1 2007

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Drug-induced optic neuropathies'. Together they form a unique fingerprint.

Cite this